Sep 6, 2005
I have two questions actually. One is that I recently wrote that my viral load had increased from 7833 to 18,193 and my CD4 count had dropped from 436 to 354. I am curious now that I think about it. I had surgery the month before labs and had a reaction to the anesthetic that was given to me during surgery. Would this have caused such a change in my counts?
Second question. For someone like myself who could be starting on meds, which is a better combination? Sustiva and Combivir or Kaletra and Combivir? What are the pros and cons of each combination?
| Response from Dr. Pierone
Hello and thanks for posting.
Point to point variations in CD4 count and viral load measurements are very common and an expected feature of HIV infection. Sometimes a spike in viral load or a sharp drop in CD4 count can be related to a stressful or traumatic event, other times there is no clear precipitating factor.
For someone with good numbers like yours most HIV doctors would tend to go with an easier, less toxic regimen like Combivir and Sustiva. Kaletra is very potent, but is 6 capsules versus 1 for Sustiva. Kaletra would probably be reserved for cases in which adherence might not be good (because virus does not develop resistance rapidly with missed doses). In cases of low CD4 count (under 100 or so) or very high viral load (over 200,000 or so) some clinicians might be more likely to choose Kaletra over Sustiva because of the perception of higher potency.
As an additional point, many clinicians are using Epzicom or Truvada instead of Combivir. Epzicom did about as well as Combivir in a comparative trial, but is dosed once daily. Truvada bested Combivir in a head to head trial and is also dosed once daily. Hope that this helps and best of luck to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.